Alert archive / Texas / High Wind Watches in 2012

High Wind Watch 4, NWS Amarillo, TX

December 18, 201220 counties in Texas; Beaver County, Cimarron County, Texas County, Oklahoma

NWS Amarillo, TX issued this high wind watch at Dec 18, 2012, 4:42 AM CST for 20 counties in Texas; Beaver County, Cimarron County, Texas County, Oklahoma. It took effect at Dec 19, 2012, 11:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 18, 2012, 4:42 AM CST (10:42 UTC)
In effect from
Dec 19, 2012, 11:00 AM CST
Expired
Dec 18, 2012, 12:48 PM CST
In force
Issued by
NWS Amarillo, TX
All 23 counties

Beaver County, OK, Cimarron County, OK, Texas County, OK, Armstrong County, TX, Carson County, TX, Collingsworth County, TX, Dallam County, TX, Deaf Smith County, TX, Donley County, TX, Gray County, TX, Hansford County, TX, Hartley County, TX, Hemphill County, TX, Hutchinson County, TX, Lipscomb County, TX, Moore County, TX, Ochiltree County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Roberts County, TX, Sherman County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 66 km from the middle of the area, began a volume at 10:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 10.7 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2012-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2012-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3722 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

193 
WWUS74 KAMA 181042
NPWAMA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
442 AM CST TUE DEC 18 2012

...VERY STRONG WINDS EXPECTED WEDNESDAY AND WEDNESDAY EVENING...

OKZ001>003-TXZ001>020-181845-
/O.NEW.KAMA.HW.A.0004.121219T1700Z-121220T0600Z/
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
INCLUDING THE CITIES OF...BOISE CITY...KEYES...GUYMON...BEAVER...
FORGAN...DALHART...STRATFORD...SPEARMAN...GRUVER...PERRYTON...
BOOKER...HIGGINS...FOLLETT...HARTLEY...CHANNING...DUMAS...
BORGER...MIAMI...CANADIAN...VEGA...AMARILLO...PANHANDLE...
WHITE DEER...PAMPA...SHAMROCK...WHEELER...HEREFORD...CANYON...
CLAUDE...CLARENDON...WELLINGTON
442 AM CST TUE DEC 18 2012

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM LATE WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING. 

* EVENT...SUSTAINED WINDS OF 30 TO 40 MPH ARE LIKELY WITH GUSTS TO 60
  MPH POSSIBLE. THE SOUTHERN HALF OF THE TEXAS PANHANDLE WILL SEE
  POTENTIAL GUSTS TO 60 MPH THROUGH THE DAY WEDNESDAY AND THEN
  CONTINUED STRONG NORTHWEST WINDS GUSTING TO POSSIBLY 65 MPH WEDNESDAY
  EVENING. THE NORTHERN PANHANDLES WILL NOT SEE THEIR STRONGEST WINDS
  UNTIL AROUND SUNSET ON WEDNESDAY...WHEN NORTHWEST WINDS COULD GUST
  AS HIGH AS 65 MPH.

* TIMING...STRONG WINDS WILL INCREASE IN THE SOUTHERN TEXAS PANHANDLE BY
  LATE MORNING WEDNESDAY...WITH ALL AREAS SEEING THE STRONG WINDS BY
  SUNSET WEDNESDAY. THE WINDS WILL BEGIN TO EASE UP BY AROUND
  MIDNIGHT WEDNESDAY NIGHT.

* IMPACTS...THESE STRONG WINDS WILL MAKE TRAVEL DIFFICULT...
  ESPECIALLY IN HIGH PROFILE VEHICLES. LOOSE OUTDOOR OBJECTS SUCH AS
  TRASH CANS AND TRAMPOLINES CAN BE MOVED OR TOSSED. THE WINDS WILL
  ALSO KICK UP SUBSTANTIAL DUST...LIKELY REDUCING VISIBILITIES TO 1
  MILE OR LESS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

SIMPSON
1 follow-up statement
500 
WWUS74 KAMA 181848
NPWAMA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
1248 PM CST TUE DEC 18 2012

...VERY STRONG WINDS EXPECTED WEDNESDAY AND WEDNESDAY EVENING...

OKZ001>003-TXZ001>020-190300-
/O.UPG.KAMA.HW.A.0004.121219T1700Z-121220T0600Z/
/O.NEW.KAMA.HW.W.0009.121219T1600Z-121220T0600Z/
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
INCLUDING THE CITIES OF...BOISE CITY...KEYES...GUYMON...BEAVER...
FORGAN...DALHART...STRATFORD...SPEARMAN...GRUVER...PERRYTON...
BOOKER...HIGGINS...FOLLETT...HARTLEY...CHANNING...DUMAS...
BORGER...MIAMI...CANADIAN...VEGA...AMARILLO...PANHANDLE...
WHITE DEER...PAMPA...SHAMROCK...WHEELER...HEREFORD...CANYON...
CLAUDE...CLARENDON...WELLINGTON
1248 PM CST TUE DEC 18 2012

...HIGH WIND WARNING IN EFFECT FROM 10 AM WEDNESDAY TO MIDNIGHT
CST WEDNESDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 10 AM WEDNESDAY TO MIDNIGHT CST
WEDNESDAY NIGHT. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* EVENT...SUSTAINED WINDS OF 30 TO 40 MPH ARE LIKELY WITH GUSTS TO 60
  MPH POSSIBLE ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES.

* TIMING...STRONG SOUTHWESTERLY WINDS WILL DEVELOP ACROSS MAINLY THE
  SOUTHERN TEXAS PANHANDLE BY LATE WEDNESDAY MORNING. HOWEVER...THE
  STRONGEST WINDS WILL BE NORTHERLY WINDS ARRIVING BEHIND A COLD
  FRONT WHICH WILL PUSH THROUGH THE PANHANDLES FROM EARLY AFTERNOON
  THROUGH EARLY EVENING.

* IMPACTS...THESE STRONG WINDS WILL MAKE TRAVEL EXTREMELY
  DIFFICULT...ESPECIALLY IN HIGH PROFILE VEHICLES...INCLUDING TRUCKS.
  LOOSE OUTDOOR OBJECTS SUCH AS TRASH CANS AND TRAMPOLINES CAN BE
  MOVED OR TOSSED. BLOWING DUST IS EXPECTED...REDUCING VISIBILITIES
  TO 1 MILE OR LESS AT TIMES. IN ADDITION...THERE IS A SMALL CHANCE OF
  SNOW OVER MAINLY THE OKLAHOMA AND FAR NORTHERN TEXAS PANHANDLE.
  THOUGH SNOW TOTALS WILL BE BELOW ONE HALF INCH...IF ANY SNOW
  FALLS...WINDS WILL CONTRIBUTE TO AREAS OF BLOWING SNOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

JOHNSON

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this high wind watch went out at Dec 17, 11:34 PM CST, 5 hours 8 minutes earlier.

Area forecast discussion, Dec 17, 11:34 PM CST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
1134 PM CST MON DEC 17 2012

.AVIATION...
06Z TAFS...VFR CONDITIONS WILL PERSIST THROUGH THE NEXT 24
HOURS...WITH INCREASING HIGH CLOUDS TUESDAY AFTERNOON. WEST/SOUTHWEST
WINDS WILL PERSIST THROUGH THE NIGHT AT ALL TERMINALS. A WEAK FRONT
WILL SLIP SOUTH THROUGH KGUY AND KDHT TUESDAY MORNING. LIGHT WINDS
WILL VEER TO THE NORTHEAST BEHIND THE FRONT...BEFORE EVENTUALLY
COMING AROUND TO THE SOUTHEAST IN THE AFTERNOON AS SURFACE LOW
PRESSURE DEEPENS OVER NORTHEAST NM/SOUTHEAST CO. WINDS WILL VEER TO
THE NORTHWEST AT KAMA TUESDAY MORNING AS THE FRONT NEARS...BUT THEN
BACK TO THE SOUTHWEST IN THE AFTERNOON. WIND SPEEDS EXPECTED TO
REMAIN LESS THAN 15 KTS THROUGH THE TAF PERIOD.

KB

&&

.PREV DISCUSSION... /ISSUED 253 PM CST MON DEC 17 2012/

DISCUSSION...
ANOTHER WEAK COLD FRONT WILL GET PUSHED INTO THE NORTHEAST HALF OF
THE CWA TUESDAY MORNING. BUT BELIEVE THAT THE AIRMASS WILL MODIFY
QUICKLY AS ANOTHER LEE-SIDE TROUGH DEVELOPS UNDER THE SEMI-ZONAL
FLOW ALOFT.

NEXT UPPER LEVEL OPEN TROUGH MOVES EAST FROM THE GREAT BASIN LATE
TUESDAY NIGHT AND INTO THE HIGH PLAINS BY EARLY EVENING WEDNESDAY.
THE PANHANDLES WILL BE ON THE SOUTH SIDE OF THIS TROUGH...SO A WINDY
DAY IS IN STORE FOR THE AREA. WINDS WILL PROBABLY IN THE 30 TO 40
MILE AN HOUR RANGE WITH GUSTS TO AROUND 50 MILES AN HOUR.

THE WINDS WILL THEN SLOWLY DECREASE WEDNESDAY NIGHT AS THE SYSTEM
MOVES AWAY. SOME RAIN AND SNOW SHOWERS WILL STILL BE POSSIBLE
BEHIND THE COLD FRONT MAINLY WEDNESDAY AFTERNOON AND EVENING. AT
THIS POINT IT LOOKS LIKE ANY PRECIPITATION WILL BE LIGHT AS THE LIFT
FROM THIS SYSTEM WILL BE VERY WEAK IN THE SATURATED LAYER.

AN UPPER LEVEL RIDGE WILL TRAVERSE THE PLAINS THROUGH THE REST OF
THE WEEK. TEMPERATURES WILL RETURN TO NORMAL OR JUST ABOVE NORMAL
DURING THIS TIME.

FIRE WEATHER...
ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS THE
SOUTHWEST TEXAS PANHANDLE ON TUESDAY AND ACROSS THE SOUTHEAST
TEXAS PANHANDLE ON WEDNESDAY. THE WINDS WILL BE MARGINAL ON
TUESDAY...BUT THE WINDS WILL BE MUCH STRONGER ON WEDNESDAY.
HOWEVER...THE RELATIVE HUMIDITY WILL GENERALLY BE HIGHER ON
WEDNESDAY. ELEVATED FIRE WEATHER CONDITIONS MAY RETURN ON
FRIDAY AS WINDS INCREASE AGAIN.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

08/11
Hazardous weather outlook, Dec 18, 4:16 AM CST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
416 AM CST TUE DEC 18 2012

OKZ001>003-TXZ001>020-182230-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
416 AM CST TUE DEC 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A WINTRY MIX OF RAIN AND SNOW WILL LIKELY CHANGE TO ALL SNOW
BEFORE ENDING ACROSS THE NORTHERN PANHANDLES ON WEDNESDAY AFTERNOON
AND EVENING. AT THIS TIME...IT APPEARS MINOR ACCUMULATIONS UP TO AN
INCH WILL BE POSSIBLE.

VERY STRONG WINDS OF 30 TO 40 MPH WITH GUSTS OVER 50 MPH WILL
AFFECT THE PANHANDLES ON WEDNESDAY AND WEDNESDAY NIGHT...CREATING
BLOWING DUST. ANY SNOW THAT FALLS IN THE NORTHERN PANHANDLES WILL
ALSO BE BLOWN AROUND BY THE STRONG WINDS. A HIGH WIND WATCH IS IN
EFFECT FOR THE AREA FROM LATE WEDNESDAY MORNING THROUGH WEDNESDAY
EVENING.

ELEVATED FIRE WEATHER CONDITIONS ARE POSSIBLE THE SOUTHEAST TEXAS
PANHANDLE WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED FIRE WEATHER CONDITIONS WEDNESDAY.

SIMPSON

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 18, 12:48 PM CSTHigh Wind WarningAMAArmstrong, Carson, Collingsworth, Dallam, Deaf Smith, Donley and 14 more35 hr

Nearby

High Wind Watches in Texas, 2012High Wind Watches in Oklahoma, 2012Every high wind watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.